Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

I have had very strange spasms that only happen at night and only, please help

For the past 11 years I have had very strange spasms that only happen at night and only when I am laying down to go to sleep, and they happen EVERY NIGHT 365 days a year! They NEVER happen during the day when i am awake, working, resting, being active or not active, ONLY when I try to fall asleep! No doctor has ever figured it out or ever given me a diagnosis. As I start to fall asleep I suddenly get a large spasm which is usually in the middle of my chest that scares me to death and literally gets me out of the bed. I always cry out when they happen. They are not painful but are very strong. Sometimes they are accompanied with chest pain , sometimes with a feeling of being light headed and sometimes my legs will twitch and jump, They prevent me from sleeping for hours because every time I start to doze off - pow! another one happens. The spasms are very strong and at times I can feel them coming on as I lay there and and it feels as though my throat has a lump in it, which cannot be felt if I palpatate my throat. Last night I felt one start in my lower belly area, it felt like a bubble that started to move upwards until it ended in a sharp pain in my chest and a feeling of being hit by a baseball bat! After an unexpected belch the pain disappeared. I laid back down and got several more spasms in the middle of my chest before I finally fell asleep. At times when I feel them starting, it can feel like my insides are being twisted tighter and tighter, other times I don t feel anything before the spasm hits me. I have endured sleep studies, been diagnosed as epileptic - then told I wasn t. I have had cameras down my throat in to my stomach, cameras attached to my esophagus for 48 hrs at a time; heart tests and scans, brain tests, worn a holter monitor several times, ct scans and mri s the list goes on but there is never an answer. Can anyone tell me what is happening here and how to fix this issue? Thanks
Asked On : Tue, 29 Mar 2011
Answers:  2 Views:  562
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
  User's Response
Dear Mr Rhodes, Welcome to Healthcaremagic!

Well when list of organic disease ends or when CT or MRI scans fail to diagnose, then list of psychological diagnoses starts. Still there is a test which differentiates organic from functional conditions-- ESR- So please get done an ESR & CRP levels.

Then let's see which specialists we should see-- 1st a good Neurologist's consultation is essential to rule out focal epilepsies, autonomic system diseases etc. You also need to consult a psychiatrist to consider parasomnias, rare sleep disorders etc.

I hope this may help you to some extent. Good luck.
Answered: Tue, 29 Mar 2011
I find this answer helpful
  User's Response
I understand, but you would think after 11 years and all the doctors, tests and medications, not to mention the amount of $$'s spent on this, that someone, somewhere would have diagnosed this by now:(
I agree with the statement on #2 and I did try other anitconvulsants also with the Topomax, and without, but to no avail! All I got with Topomax was very blurred vision! I think I have had every kind of pill there is to try to treat this, Prilosec included!
I will look into the parasomnias and the ESR CRP tests and hopefully someone will figure this out. I have never come across anyone else who has had or does have this either, so I have nothing to compare notes to. I cannot be the only person in this world that has this issue??
Answered: Thu, 31 Mar 2011
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor